Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at Jan 31, 2009, 5:53 AM CST for 18 counties in Texas. It took effect at Jan 31, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2009, 5:53 AM CST (11:53 UTC)
- In effect from
- Jan 31, 2009, 12:00 PM CST
- Expired
- Jan 31, 2009, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX
The radar
The Lubbock radar (KLBB), 63 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 11.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4170 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KLUB 311153 RFWLUB RED FLAG WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 553 AM CST SAT JAN 31 2009 TXZ033-034-039>042-311300- /O.CAN.KLUB.FW.A.0002.090131T1800Z-090201T0000Z/ COCHRAN-HOCKLEY-YOAKUM-TERRY-LYNN-GARZA- 553 AM CST SAT JAN 31 2009 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE WEATHER WATCH FOR PORTIONS OF THE SOUTHWESTERN SOUTH PLAINS. $$ TXZ021>032-035>038-043-044-010000- /O.UPG.KLUB.FW.A.0002.090131T1800Z-090201T0000Z/ /O.NEW.KLUB.FW.W.0002.090131T1800Z-090201T0000Z/ PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-LUBBOCK-CROSBY-DICKENS-KING-KENT-STONEWALL- 553 AM CST SAT JAN 31 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER... THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 20 MPH AT THE 20 FOOT LEVEL TODAY...AS RELATIVE HUMIDITIES LOWER TO BELOW 15 PERCENT DURING THE AFTERNOON. TEMPERATURES WILL WARM TO WELL ABOVE NORMAL AND THE FIRE DANGER IS FORECAST TO BE IN THE VERY HIGH TO EXTREME CATEGORY. MODERATE OR SEVERE DROUGHT CONDITIONS ALSO EXIST OVER MUCH OF THE AREA. THE COMBINATION OF THESE FACTORS WILL CREATE FAVORABLE CONDITIONS FOR INTENSE FIRE BEHAVIOR. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS84 KLUB 312133 AAA RFWLUB RED FLAG WARNING...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 333 PM CST SAT JAN 31 2009 TXZ021>032-035>038-043-044-010000- /O.CON.KLUB.FW.W.0002.000000T0000Z-090201T0000Z/ PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-LUBBOCK-CROSBY-DICKENS-KING-KENT-STONEWALL- 333 PM CST SAT JAN 31 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON FOR 20 FOOT WINDS GREATER THAN 20 MPH...RELATIVE HUMIDITY LESS THAN 15 PERCENT...AND A HIGH FIRE DANGER... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON FOR A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER. SOUTHWEST WINDS THIS AFTERNOON HAVE INCREASED TO 20 MPH AT THE 20 FOOT LEVEL AT SEVERAL LOCATIONS...WHILE RELATIVE HUMIDITIES HAVE FALLEN TO BETWEEN 10 AND 15 PERCENT THROUGHOUT ALL OF THE SOUTH PLAINS. MODERATE OR SEVERE DROUGHT CONDITIONS ALSO EXIST OVER MUCH OF THE AREA. THE COMBINATION OF THESE FACTORS WILL CONTINUE TO RESULT IN FAVORABLE CONDITIONS FOR INTENSE FIRE BEHAVIOR THIS AFTERNOON...BEFORE WINDS SUBSIDE BY SUNSET. AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO RAPIDLY GROW INTO DANGEROUS...WIND-DRIVEN WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jan 31, 5:37 AM CST, 16 minutes earlier.
Area forecast discussion, Jan 31, 5:37 AM CST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 537 AM CST SAT JAN 31 2009 .AVIATION... LIGHT WINDS THIS MORNING WILL BEGIN TO INCREASE IN SPEED BY LATE MORNING. SUSTAINED SURFACE WINDS AROUND 20 KNOTS OR SLIGHTLY HIGHER ARE POSSIBLE AT BOTH TAF SITES WITH GUSTS TO OR ABOVE 30 KNOTS MORE LIKELY AT KCDS. WINDS ARE EXPECTED TO STAY BREEZY OVERNIGHT TONIGHT WITH 10-15 KNOT WINDS EXPECTED. A COLD FRONT WILL BEGIN TO AFFECT THE AREA TOMORROW MORNING WITH A WIND SHIFT OUT OF THE NORTHWEST TO NORTH JUST BEFORE 12Z AT KCDS. && .PREV DISCUSSION... /ISSUED 406 AM CST SAT JAN 31 2009/ SHORT TERM... MAIN CONCERN TODAY WILL BE FIRE WEATHER IMPACTS ACROSS THE FA. SEE FIRE WEATHER SECTION BELOW. LEE SIDE SURFACE TROUGHING WILL CONTINUE TODAY. THIS WILL OCCUR AS A SURFACE CYCLONE WILL DEVELOP ACROSS EASTERN COLORADO...AND WESTERN KANSAS. THIS SURFACE CYCLONE WILL SLOWLY SLIDE TO THE SOUTH INTO THE PANHANDLE OVERNIGHT TONIGHT. FOR TODAY...MODEL SOUNDINGS INDICATE MIXING POTENTIAL TO AROUND 800 MB. THE STRONGEST WINDS IN THIS AREA ARE ACROSS THE PANHANDLE EXTENDING DOWN INTO THE NORTHERN AREAS OF THE SOUTH PLAINS AND ROLLING PLAINS. WEAKEST LOW LEVEL WINDS OCCUR ACROSS THE SOUTHWESTERN PORTION OF THE FA. MAIN REASON FOR INCREASED WINDS TODAY WILL BE AN INCREASED SURFACE PRESSURE AND HEIGHT GRADIENT. MIXING UP TO 800 MB DURING THE DAY COULD CAUSE WINDS TO BECOME GUSTY. MOST MODELS DO CONTINUE TO SHOW RED FLAG CONDITIONS BEING MET THIS AFTERNOON WITH GREATER LIKELIHOOD ACROSS THE SOUTHERN PANHANDLE INTO THE NORTHERN SOUTH PLAINS AND ROLLING PLAINS. DEW POINTS ARE EXPECTED TO BE AT OR BELOW YESTERDAYS VALUES WITH DRIER AIR ADVECTING IN FROM THE SOUTHWEST AND ALOFT. GIVEN THE FACT THAT THERE WAS NO MINIMUM RH ABOVE 15 PERCENT FROM ANY WEST TEXAS MESONET SITE YESTERDAY...RELATIVE HUMIDITIES WILL LIKELY BE AT THOSE LEVELS OR BELOW FOR THIS AFTERNOON. TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES WARMER THAN YESTERDAY DUE TO MORE OF A DOWNSLOPING WIND EXPECTED THIS AFTERNOON. THERE CONTINUES TO BE GOOD AGREEMENT WITH A COLD FRONT ENTERING THE FA AROUND DAYBREAK ON SUNDAY. JDV LONG TERM... NORTHWEST FLOW TAKING CONTROL BACK EARLY SUNDAY WITH SEVERAL FAST MOVING AND POORLY DEFINED WAVES...CONTRASTING WITH EARLIER VIEWS DEPICTING AT LEAST ONE SHARP DISTURBANCE EARLY MONDAY. SIGNIFICANT MOISTURE AND LIFT NOW APPEAR OUT OF THE QUESTION...BUT SURFACE FRONT MAY BE AN EARLIER ARRIVER ON SUNDAY. AMPLIFIED WESTERN RIDGE EXPECTED TO HOLD EARLY IN THE WEEK...AND A CURRENTLY STRONGER DEPICTED WAVE MAY PASS QUICKLY TO OUR EAST LATE ON TUESDAY. CONFIDENCE IN THESE SMALL FEATURES NOT HIGH...BUT THERE IS SOME POTENTIAL FOR DELIVERY OF ANOTHER FRONTAL BOUNDARY INTO THE AREA AROUND MIDDAY ON TUESDAY. THIS MAY TEMPER COOLING POTENTIAL INTO WEDNESDAY...ALTHOUGH HAVE RETAINED THE EARLIER TRENDS FOR WARMING BACK ABOVE NORMAL BOTH TUESDAY AND WEDNESDAY. UPPER RIDGE LINE APPROACHING THURSDAY AND PASSING EARLY FRIDAY WITH RENEWED LEE SIDE PRESSURE FALLS. FURTHER WARMING AND INCREASING WIND IS THE FAVORED SCENARIO FOR NOW...WHILE FIRE WEATHER THREATS MIGHT ALSO BE EXPECTED. MCQUEEN FIRE WEATHER... RED FLAG CONDITIONS WILL BE EXPECTED TODAY WITH GREATEST CHANCE ACROSS THE SOUTHERN PANHANDLE INTO THE NORTHERN SOUTH PLAINS AND ROLLING PLAINS. MINIMUM RELATIVE HUMIDITY CRITERIA WILL EASILY BE MET TODAY AS VALUES ARE EXPECTED TO BE BELOW 10 PERCENT ACROSS MUCH OF THE AREA. WIND SPEEDS WILL BE HIGHEST IN THE PANHANDLES WITH DECREASING WIND SPEEDS SOUTH OF THE PANHANDLES. JDV/RM && .PRELIMINARY POINT TEMPS/POPS... FRIONA 64 25 49 22 52 / 0 0 10 10 10 TULIA 64 30 50 25 51 / 0 0 0 10 10 PLAINVIEW 64 27 51 24 51 / 0 0 0 10 10 LEVELLAND 65 27 53 23 51 / 0 0 0 10 10 LUBBOCK 66 28 53 26 50 / 0 0 0 10 10 DENVER CITY 64 27 54 27 50 / 0 0 0 10 10 BROWNFIELD 65 28 54 26 50 / 0 0 0 10 10 CHILDRESS 70 31 53 27 50 / 0 0 0 10 0 SPUR 68 30 53 29 51 / 0 0 0 10 10 ASPERMONT 69 35 55 31 53 / 0 0 0 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>032-035>038-043-044. && 01
Hazardous weather outlook, Jan 30, 3:22 PM CST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 322 PM CST FRI JAN 30 2009 TXZ021>044-312130- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 322 PM CST FRI JAN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CRITICAL FIRE DANGER IS EXPECTED TO DEVELOP SATURDAY AS THE RESULT OF GUSTY WINDS...WELL ABOVE NORMAL TEMPERATURES...AND LOW RELATIVE HUMIDITY. GIVEN THIS THREAT...A FIRE WEATHER WATCH IS IN EFFECT FROM NOON UNTIL 6 PM CST SATURDAY FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY.
Nearby
Red Flag Warnings in Texas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.